Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The inverse problem of the calculus of variations: The use of geometrical calculus in Douglas's analysis


Authors: W. Sarlet, G. Thompson and G. E. Prince
Journal: Trans. Amer. Math. Soc. 354 (2002), 2897-2919
MSC (2000): Primary 37J05, 70H03; Secondary 49N45
DOI: https://doi.org/10.1090/S0002-9947-02-02994-X
Published electronically: March 14, 2002
MathSciNet review: 1895208
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main objective of this paper is to work out a full-scale application of the integrability analysis of the inverse problem of the calculus of variations, as developed in recent papers by Sarlet and Crampin. For this purpose, the celebrated work of Douglas on systems with two degrees of freedom is taken as the reference model. It is shown that the coordinate-free, geometrical calculus used in Sarlet and Crampin's general theoretical developments provides effective tools also to do the practical calculations. The result is not only that all subcases distinguished by Douglas can be given a more intrinsic characterization, but also that in most of the cases, the calculations can be carried out in a more efficient way and often lead to sharper conclusions.


References [Enhancements On Off] (What's this?)

  • 1. I. Anderson and G. Thompson, The inverse problem of the calculus of variations for ordinary differential equations, Memoirs Amer. Math. Soc. 98 No. 473 (1992). MR 92k:58070
  • 2. M. Crampin, E. Martínez and W. Sarlet, Linear connections for systems of second-order ordinary differential equations, Ann. Inst. H. Poincaré Phys. Théor. 65 (1996), 223-249. MR 97g:58003
  • 3. M. Crampin, G.E. Prince, W. Sarlet and G. Thompson, The inverse problem of the calculus of variations: separable systems, Acta Appl. Math. 57 (1999), 239-254. MR 2001j:58031
  • 4. M. Crampin, W. Sarlet, E. Martínez, G.B. Byrnes and G.E. Prince, Towards a geometrical understanding of Douglas's solution of the inverse problem of the calculus of variations, Inverse Problems 10 (1994), 245-260. MR 95e:49042
  • 5. J. Douglas, Solution of the inverse problem of the calculus of variations, Trans. Amer. Math. Soc. 50 (1941), 71-128. MR 3:54c
  • 6. J. Grifone and Z. Muzsnay, Sur le problème inverse du calcul des variations: existence de lagrangiens associées à un spray dans le cas isotrope, Ann. Inst. Fourier 49 (1999), 1-35. MR 2000d:49035
  • 7. E. Martínez, J.F. Cariñena and W. Sarlet, Derivations of differential forms along the tangent bundle projection, Differential Geometry and its Applications 2 (1992), 17-43. MR 94h:58004
  • 8. E. Martínez, J.F. Cariñena and W. Sarlet, Derivations of differential forms along the tangent bundle projection. Part II, Differential Geometry and its Applications 3 (1993), 1-29. MR 94h:58005
  • 9. E. Martínez, J.F. Cariñena and W. Sarlet, Geometric characterization of separable second-order differential equations, Math. Proc. Cambridge Philos. Soc. 113 (1993), 205-224. MR 93m:58007
  • 10. Z. Muzsnay, Sur le problème inverse du calcul des variations, Thèse de Doctorat, Université Paul Sabatier (Toulouse III) (1997).
  • 11. C. Riquier, Les systèmes d'équations aux derivées partielles, (Gauthier-Villars, Paris) (1910).
  • 12. W. Sarlet and M. Crampin, Addendum to: The integrability conditions in the inverse problem of the calculus of variations for second-order ordinary differential equations, Acta Appl. Math. 60 (2000), 213-224. MR 2001e:58020
  • 13. W. Sarlet, M. Crampin and E. Martínez, The integrability conditions in the inverse problem of the calculus of variations for second-order ordinary differential equations, Acta Appl. Math. 54 (1998), 233-273. MR 99m:58072
  • 14. W. Sarlet, A. Vandecasteele, F. Cantrijn and E. Martínez, Derivations of forms along a map: The framework for time-dependent second-order equations, Differential Geometry and its Applications 5 (1995), 171-203. MR 96m:58006

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37J05, 70H03, 49N45

Retrieve articles in all journals with MSC (2000): 37J05, 70H03, 49N45


Additional Information

W. Sarlet
Affiliation: Department of Mathematical Physics and Astronomy, Ghent University, Krijgslaan 281, B-9000 Ghent, Belgium
Email: willy.sarlet@rug.ac.be

G. Thompson
Affiliation: Department of Mathematics, The University of Toledo, Toledo, Ohio 43606
Email: gthomps@uoft02.utoledo.edu

G. E. Prince
Affiliation: School of Mathematics, University of New South Wales, Sydney NSW 2052, Australia
Address at time of publication: Department of Mathematics, La Trobe University, Victoria 3086, Australia
Email: g.prince@latrobe.edu.au

DOI: https://doi.org/10.1090/S0002-9947-02-02994-X
Keywords: Lagrangian systems, inverse problem, geometrical calculus
Received by editor(s): October 25, 2000
Published electronically: March 14, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society